Utah, 2022

Damaging Winds and High Wind in Utah, May 1 to 3, 2022

May 1 to 3, 2022 · NWS SLC · 26 events in 7 counties and zones

A cold front driven by gusty outflow winds moved through northern Utah, with a redevelopment of high winds behind the initial line across the West Desert.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold front driven by gusty outflow winds moved through northern Utah, with a redevelopment of high winds behind the initial line across the West Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 1, 9:43 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, May 1, 9:43 AM MST, 4 hours 7 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Salt Lake City UT
1043 AM MDT Sun May 1 2022

.UPDATE...Progression of the the H7 frontal boundary continues
into central Utah. Noting CAMs struggling to represent both more
organized precipitation along the southern extent of the boundary
as well as lacking sufficient precipitation over the Great Salt
Lake that is expected to sustain into the Wasatch Front, have
updated PoPs and QPFs accordingly. Still expecting fairly modest
MUCAPE of under 500 J/kg/K this afternoon, though with greater
extent to the south and east. Have expanded thunderstorm probs
towards the Green River including Grand Staircase, eastern
valleys, and the Uinta Basin. These areas will have less moisture
input in the pre-convective environment and as such carry a higher
potential for strong gusty winds and isolated dry microbursts.
Large scale subsidence will finally bring an end to most
convective activity beyond 09Z Monday.

Updated aviation section and other previous discussions follow.

&&

.SYNOPSIS...A round of showers and isolated thunderstorms are
expected across portions of the area today. Active weather will
return late Monday through Wednesday, with yet another system on
the horizon by the weekend.

&&

.SHORT TERM (Through 6PM Monday)...A modest upper trough
currently noted over the northern Great Basin region will continue
to translate into the area throughout the day today. A
precipitation shield observed over western Box Elder and Tooele
county, aided by upper diffluence and lower forcing from the H7
frontal boundary, will continue to slide eastward this morning as
the trough continues its track through the eastern Great Basin
region. Persistent light to moderate precipitation will result
along the leading edge of the precip shield, where ~0.1-0.2 inches
of rain are expected. Current high-res guidance supports this
leading band pushing into eastern Box Elder and Tooele counties
before dissipating as the western flank of the trough become more
energetic and weakens the H7 frontal progression as it approaches
the Wasatch Front through the mid-morning hours. During this
period, the 500mb cold pool will begin to transition overhead and
help to destabilize the environment. This, in conjunction with
sufficient heating, will help to kick off a round of rather
widespread showers across primarily the northern two-thrids of
Utah west of the terrain along the I-15 corridor. Isolated to
scattered thunderstorms are expected today given sufficient
heating in a fairly unstable environment (MUCAPE ~150-300 J/kg/K),
however, threat of widespread microburst activity seems unlikely
given the moistening of the lower levels during the afternoon
hours. High elevation snowfall is also expected (~8000ft and
above), but stronger convective showers will likely contain
greater portions of graupel, which would limit accumulation
potential.

Aside from the afternoon showers and thunderstorms, strong winds
are anticipated in the pre-frontal environment across far southern
Utah. With ~40kts of 700mb flow depicted by various NWP models and
a tightening surface gradient across the southern half of Utah,
the stage will be set for some stiff afternoon winds. HREF mean
wind gusts during the afternoon hours show widespread 40-45 mph
across the Grand Staircase-Escalante Natl Monument area, which
creates borderline wind advisory concerns. 08Z HRRR also suggests
exceedance of 45 mph within the aforementioned area during the
afternoon. Given the modest flow aloft and a tightening surface
gradient, have decided to hedge toward the higher wind gusts for
this afternoon and issued a Wind Advisory for the Grand
Staircase region, as well as the Glen Canyon Natl Rec Area/ Lake
Powell from noon through 8PM.

As daylight comes to an end today, convective showers will taper
off and leave only the higher terrain with lingering light upslope
snow showers until drying out during the early morning hours on
Monday. Minimal accumulations are expected. A transient ridge will
cross the region during the day on Monday, bringing generally
quiet weather with warmer conditions. Active weather will resume
once again by late Monday evening as yet another trough pushes
into the region.

.LONG TERM (After 6PM Monday)...The shortwave ridge over the area
on Monday will quickly shift east of the area Monday night as the
next storm system approaches from the northwest. This system
takes the form of a closed low centered over Oregon at 00z
Tuesday, with the associated cold front making its way into far
northwest Utah. Looking at the details presented by the global
deterministic models, this low will feature a couple of vorticity
lobes dumbbelling around each other and the mean H5 low center.

The first of these vort lobes will eject across northeast NV into
southern ID Monday evening. This will push the associated cold front
through most of the northwestern half of Utah fairly quickly before
the front slows pending the arrival of the second vort lobe. Winds
are expected to ramp up on both sides of the front Monday evening,
but may be particularly strong in the postfrontal environment,
especially across the northwest deserts, with wind gusts over 40 mph
likely in some spots. There is a potential need for a wind highlight
there, but would prefer to wait and ensure consistency on future
model runs while letting today's wind event play out first. The
second vort max is progged to swing across southern Utah on Tuesday,
sweeping the cold front through the rest of the forecast area.

A couple of days of showers can be expected with this storm system,
with a focus across the north. This is due to several factors,
including better moisture availability, better jet dynamics Monday
night, and greater instability due to steeper lapse rates in
proximity to the colder air aloft. The airmass does get quite cool,
with H7 temperatures down to -8C across portions of northern Utah on
Tuesday. As such, snow levels could reach as low as 5kft. However,
any accumulations will be minor, given the relatively warm surface
temperatures this time of year along with the showery nature of
precipitation. Even higher elevation sites are expected to come in
with amounts of generally 4 inches or less.

High pressure will build back into the area Wednesday night. Where
model spread exists is with the strength of this ridge heading into
Thursday. Cluster analysis of ensemble members show some (mostly GFS
and Canadian members) favoring a quick return to a more zonal
pattern as a shortwave trough ripples across Montana. The EPS
members are more steadfast in maintaining the ridge in place,
suggesting warmer temperatures compared to the more zonal-flow
solutions. Low impacts either way, but this would affect the timing
of the next storm system arriving next weekend.

&&

.AVIATION...KSLC...Northwest winds will increase into the afternoon,
with gusts reaching 20-26 knots through 03Z. Scattered rain showers
are expected from 18Z through the evening. A few isolated
thunderstorms are expected, especially from 20-03Z. Mountain top
obscurations of nearby peaks can be expected near the heavier
showers. VFR conditions will prevail, but a more intense shower or
thunderstorm could drop ceilings into MVFR range. Showers will be
diminishing tonight into tomorrow morning.

.REST OF UTAH AND SOUTHWEST WYOMING...Strong and gusty southwest to
west winds can be expected across south-central through southeast
Utah this afternoon ahead of and with a cold front. Across much of
northern and central Utah, expect CIGS to gradually lower into the
afternoon hours as showers spread into the area from the northwest.
Areas of mountain top obscuration can be expected in the heavier
showers. Isolated to scattered thunderstorms can be expected across
central and southern Utah this afternoon and evening.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 8 PM MDT this evening for UTZ128-131.

WY...None.
&&

Wessler/Kruse/Wilson/Webber/Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, May 1, 11:54 AM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1254 PM MDT Sun May 1 2022

UTZ122-125-011945-
Southwest Utah UT-Southern Mountains UT-
1254 PM MDT Sun May 1 2022

...A strong thunderstorm will impact portions of northwestern Piute
and northeastern Beaver Counties through 145 PM MDT...

At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm over
Milford, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milford.

This includes the following highways...
 Interstate 15 between mile markers 117 and 131.
 Utah Route 21 between mile markers 73 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3858 11278 3857 11251 3853 11251 3852 11253
      3850 11249 3839 11245 3829 11304 3848 11310
TIME...MOT...LOC 1854Z 254DEG 24KT 3841 11298

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, May 1, 12:32 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
132 PM MDT Sun May 1 2022

UTZ115>117-122-125-012015-
Southwest Utah UT-Western Millard and Juab Counties UT-
Southern Mountains UT-Central Mountains UT-
Eastern Juab/Millard Counties UT-
132 PM MDT Sun May 1 2022

...A strong thunderstorm will impact portions of south central
Millard...southwestern Sevier and northeastern Beaver Counties
through 215 PM MDT...

At 131 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Cove Fort, or 15 miles northeast of Milford, moving
east at 20 mph.  Additional strong thunderstorms are located across
eastern Millard and Beaver Counties.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cove Fort.

This includes the following highways...
 Interstate 15 between mile markers 127 and 150.
 Interstate 70 between mile markers 0 and 13, and between mile
markers 17 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3891 11262 3858 11228 3847 11273 3858 11298
TIME...MOT...LOC 1931Z 250DEG 18KT 3857 11283

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CRK

The radar

The Cedar City radar (KICX), 147 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
May 1, 1:50 PM MST
Where
Sevier County, 1.08 mi W of Richfield
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.770, -112.100

The I-70 at Richfield automated weather station recorded a peak wind gust of 59 mph.

Thunderstorm Wind, Tooele

When
May 2, 5:17 PM MST
Where
Tooele County, 0.52 mi E of (Env)wendover Arpt
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
40.720, -114.020

The Wendover Airport AWOS recorded a peak wind gust of 74 mph.

Thunderstorm Wind, Tooele

When
May 2, 5:20 PM MST to 5:35 PM MST
Where
Tooele County, 2.51 mi ENE of Wendover Af Aux Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.750, -113.990

The Wendover Port of Entry automated weather station recorded a peak wind gust of 60 mph.

Thunderstorm Wind, Tooele

When
May 2, 5:35 PM MST
Where
Tooele County, 4.04 mi NNE of Salduro
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.780, -113.830

The Bonneville Salt Flats automated weather station recorded a peak wind gust of 59 mph.

Thunderstorm Wind, Tooele

When
May 2, 6:00 PM MST to 6:30 PM MST
Where
Tooele County, 19.35 mi S of Barro
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.450, -113.470

The West of Wildcat Mountain automated weather station recorded a peak wind gust 70 mph.

Thunderstorm Wind, Tooele

When
May 2, 6:15 PM MST to 6:25 PM MST
Where
Tooele County, 0.52 mi E of Barro
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -113.470

The Interstate 80 automated weather station recorded a peak wind gust of 59 mph.

Thunderstorm Wind, Tooele

When
May 2, 6:20 PM MST
Where
Tooele County, 21.74 mi W of (Dpg)michael Aaf Dug
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.210, -113.340

The V-Grid automated weather station recorded a peak wind gust of 58 mph.

Thunderstorm Wind, Tooele

When
May 2, 6:25 PM MST
Where
Tooele County, 15.69 mi WNW of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.230, -113.220

The APG automated weather station recorded a peak wind gust of 59 mph.

Thunderstorm Wind, Tooele

When
May 2, 6:40 PM MST to 6:50 PM MST
Where
Tooele County, 0.69 mi N of Knolls
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -113.280

The I-80 at MP 40 Knolls automated weather station recorded a peak wind gust of 64 mph.

Thunderstorm Wind, Tooele

When
May 2, 6:40 PM MST to 6:50 PM MST
Where
Tooele County, 6.63 mi NNE of Clive
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -113.010

The I-80 at Grassey automated weather station recorded a peak wind gust of 60 mph.

Thunderstorm Wind, Tooele

When
May 2, 6:55 PM MST
Where
Tooele County, 3.8 mi NNW of Dugway
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.300, -112.780

The Cedar Mountain automated weather station recorded a peak wind gust of 58 mph.

Thunderstorm Wind, Box Elder

When
May 2, 7:25 PM MST to 7:35 PM MST
Where
Box Elder County, 15.9 mi N of Low
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.060, -112.890

The Lakeside Mountain automated weather recorded a peak wind gust of 63 mph.

Thunderstorm Wind, Tooele

When
May 2, 7:35 PM MST
Where
Tooele County, 13.64 mi NNW of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.370, -113.000

The Upper Cedar Mountain automated weather station recorded a peak wind gust of 59 mph.

Thunderstorm Wind, Tooele

When
May 2, 7:40 PM MST to 7:50 PM MST
Where
Tooele County, 1.25 mi ESE of Delle
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -112.760

The I-80 at MP 71 East Delle automated weather station recorded a peak wind gust of 64 mph.

Thunderstorm Wind, Tooele

When
May 2, 7:45 PM MST
Where
Tooele County, 2.52 mi ESE of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.160, -112.890

The White Sage automated weather station recorded a peak wind gust of 59 mph.

Thunderstorm Wind, Salt Lake

When
May 2, 7:50 PM MST
Where
Salt Lake County, 1.57 mi W of Garfield
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -112.200

The Marina automated weather station recorded a peak wind gust of 63 mph.

Thunderstorm Wind, Box Elder

When
May 2, 8:00 PM MST to 8:15 PM MST
Where
Box Elder County, 2.81 mi N of Promontory Pt Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.260, -112.440

The Promontory Point automated weather station recorded a peak wind gust of 64 mph.

Thunderstorm Wind, Salt Lake

When
May 2, 8:00 PM MST
Where
Salt Lake County, 2.62 mi W of Saltair
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.770, -112.150

The I-80 at MP 107 automated weather station recorded a peak wind gust of 58 mph.

Thunderstorm Wind, Weber

When
May 2, 8:05 PM MST to 8:10 PM MST
Where
Weber County, 8.06 mi SSW of Little Mtn
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.150, -112.330

The Fremont Island automated weather station recorded a peak wind gust of 61 mph.

Thunderstorm Wind, Salt Lake

When
May 2, 8:07 PM MST to 8:12 PM MST
Where
Salt Lake County, 0.52 mi E of Buena Vista
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
40.770, -111.970

The Salt Lake City International Airport ASOS recorded a peak wind gust of 67 mph.

Thunderstorm Wind, Salt Lake

When
May 2, 8:10 PM MST
Where
Salt Lake County, 1.38 mi N of Hunter
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.720, -112.030

The SR-85 at SR-201 automated weather station recorded a peak wind gust of 59 mph.

Thunderstorm Wind, Weber

When
May 2, 8:10 PM MST
Where
Weber County, 2.59 mi SE of Uintah
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.140, -111.890

The Power Plant automated weather station recorded a peak wind gust of 63 mph.

Thunderstorm Wind, Salt Lake

When
May 2, 8:30 PM MST
Where
Salt Lake County, 0.87 mi SE of Sugar House
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.740, -111.740

The Mount Aire Canyon automated weather station recorded a peak wind gust of 60 mph.

Thunderstorm Wind, Utah

When
May 2, 8:30 PM MST
Where
Utah County, 4.54 mi NW of Lehi Carter Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.472, -111.883

The Point of the Mountain automated weather station recorded a peak wind gust of 58 mph.

Thunderstorm Wind, Salt Lake

When
May 2, 9:04 PM MST
Where
Salt Lake County, 1.26 mi ESE of Hunter
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.690, -112.010

A social media post showed a large downed tree on cars at a West Valley City apartment complex.

High Wind, Great Salt Lake Desert and Mountains

When
May 3, 7:25 PM PDT to 8:55 PM PDT
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.689, -112.452 (the zone’s center; the record gives no point)

High winds redeveloped behind an initially convectively forced cold front passage across the West Desert, with numerous gusts between 58 and 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030557, 1030559, 1030560, 1030561, 1030562, 1030563, 1030564, 1030565, 1030566, 1030567, 1030568, 1030581, 1030569, 1030572, 1030570, 1030571, 1030573, 1030574, 1030577, 1030575, 1030576, 1030578, 1030579, 1030583, 1030580, 1030582.